Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 24, 2004, 2:52 AM CST for Pike County, Mississippi; Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 2:52 AM CST (08:52 UTC)
- Expired
- Nov 24, 2004, 3:45 AM CST
- In force
- 53 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 12:45 AM CST | Tornado Watch | SPC | 5 hr |
| Nov 24, 1:45 AM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 240852
SVRLIX
LAC091-105-MSC113-240945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 AM CST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. HELENA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF GREENSBURG
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF AMITE
PIKE COUNTY IN SOUTHERN MISSISSIPPI
THIS INCLUDES THE CITY OF MCCOMB
* UNTIL 345 AM CST
* AT 247 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MCCOMB TO 21 MILES SOUTHWEST OF MONTPELIER...OR
ALONG A LINE EXTENDING FROM MCCOMB TO DENHAM SPRINGS...AND MOVING
EAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MONTPELIER AND KENTWOOD BY 300 AM CST
ROSELAND BY 305 AM CST
INDEPENDENCE AND AMITE BY 310 AM CST
WILMER BY 315 AM CST
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3101 9026 3100 9035 3091 9035 3068 9026
3061 9054 3066 9057 3066 9091 3072 9083
3078 9083 3100 9067 3101 9054 3118 9054
3135 9041 3135 9026
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:15 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Nov 23, 10:15 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1015 PM CST TUE NOV 23 2004 .UPDATE...HAVE UPDATED THE ZONES AND SOME OF THE SHORT TERM GRIDS TO REFLECT CURRENT TREND AND TO ADD TORNADO WATCH HEADLINE. SPLIT JET FLOW ALOFT AT 00Z HAS LARGE SYNOPTIC SCALE UPWARD OMEGA ACROSS THE REGION BUT CURRENTLY LACKING A FOCUS FOR CONVECTION. THE BULK OF ACTIVITY HAS BEEN MOVING TO THE NORTH OF THE CWA AND WILL REMAIN THE CASE AT LEAST THROUGH 08Z. THE MAIN CONCERN WILL BE WITH THE ACCELERATING FRONTAL BOUNDARY RACING ACROSS EAST TEXAS THAT SHOULD ARRIVE IN THE ATCHAFALAYA RIVER BASIN AROUND 09Z /03 AM CST/ AND CONTINUE ACROSS LAKE PONTCHARTRAIN/METRO NEW ORLEANS AREA AROUND 4-5 AM CST. DAMAGING WIND GUSTS GENERATED BY JUST THE STORM MOTION ALONE SHOULD BE AROUND 50 MPH BUT COULD BE AS HIGH AS 70 MPH IN THE PRE-DAWN HOURS. .PREV DISCUSSION...OUR NORMAL SECONDARY PEAK OF SEVERE WEATHER WILL AFFECT THE CENTRAL GULF COAST TONIGHT. IR SATELLITE IMAGERY SHOWED THE NEUTRAL TILTED LOW/TROUGH OVER EASTERN NEW MEXICO AND CONVECTION OVER THE ARKLATEX REGION UNDERNEATH THE 3H LEVEL DIVERGENCE. THE TROUGH/LOW WILL LIKELY BECOME NEGATIVELY TILTED AS IT APPROACHES THE ARKLATEX REGION. GFS AND ETA FORECASTED THE JET MAX AT THE BASE OF THE TROUGH TO INCREASE TO 130 KNOTS OVER CENTRAL TEXAS COAST AND THE BEST DIVERGENCE FROM EAST TEXAS ACROSS CENTRAL AND NORTH LOUISIANA TO MISSISSIPPI BY TONIGHT. LOW LEVEL JET AT 850MB WAS ANALYZED OVER CENTRAL TEXAS. GFS IS MORE AGGRESSIVE IN DEVELOPING 40 TO 50 KNOTS OVER WEST LOUISIANA BY 00Z WEDNESDAY. THIS MATCHES WITH VELOCITY DATA OFF OF SHV RADAR. SHV VWP SHOWED SOUTHWEST WINDS OF 40 KNOTS FROM 1KFT TO 13KFT. ISOLATED TO SCATTERED COVERAGE THIS AFTERNOON IN THE WARM SECTOR HAS PROMPTED THE OFFICE TO LEAN TOWARD HIGHER POPS LATER TONIGHT AND WEDNESDAY. WILL CONFINE CATEGORICAL CONVECTION TIL AFTER MIDNIGHT AND WEDNESDAY MORNING. ETA MODEL SOUNDING AT BTR REVEALED 0-3KM STM REL HELICITY JUMPS UP FROM AROUND 100 M2/S2 00Z WEDNESDAY TO 390 M2/S2 BY 06Z WEDNESDAY. WITH CAPE VALUES AROUND 2000 J/KG...H2O VALUES NEAR 1.5 INCHES AND GOOD DIRECTIONAL SHEAR...LIFTING OF THIS AIR MASS WILL SUSTAIN STORMS ALONG THE ASSOCIATED ALONG THE FRONTAL BOUNDARY A LITTLE AFTER 12Z WEDNESDAY. AS A RESULT...THE RISK FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS...POSSIBLY LARGE HAIL...AND ISOLATED TORNADOES WILL EXIST AFTER 9 PM THIS EVENING INTO WEDNESDAY MORNING AND PRECIPITATION ENDING WEDNESDAY AFTERNOON. BEHIND THIS SYSTEM DRY AND COOLER WEATHER WILL PREVAIL FOR THANKSGIVING AND FRIDAY WITH A CHANCE OF RAIN EARLY SATURDAY WITH ANOTHER SYSTEM AND DRY SATURDAY THROUGH SUNDAY EVENING. THE ASSOCIATED BOUNDARY WILL PASS THROUGH THE AREA EARLY SATURDAY AND RETREAT NORTH EARLY MONDAY. ANOTHER LOW WILL DEVELOP OVER SOUTHWEST CONUS MONDAY AND STRENGTHEN WEST TO SOUTHWEST FLOW OVER GULF. EMBEDDED DISTURBANCES IN THE SOUTHWESTERLY FLOW ALOFT WILL BRING A CHANCE OF RAIN FOR NEXT WEEK. && PRELIM POINT TEMP/POPS... MCB 64 71 40 57 / 90 60 00 00 BTR 65 72 45 58 / 90 50 00 00 MSY 68 75 49 59 / 80 80 00 00 GPT 68 74 44 59 / 80 80 00 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY TONIGHT PQL TO ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES. && 24
Hazardous weather outlook, Nov 23, 3:45 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 345 PM CST TUE NOV 23 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241300- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 345 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND PRIMARILY WEST OF A TYLERTOWN MISSISSIPPI TO LAKE MAUREPAS TO MORGAN CITY LOUISIANA LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE REMAINDER OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS AN UPPER LEVEL TROUGH APPROACHES FROM THE SOUTHERN PLAINS TONIGHT. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS DURING THE PERIOD WILL BE DAMAGING WIND GUSTS OF UP TO 70 MPH. A FEW TORNADOES ARE POSSIBLE OVER NIGHT...WITH THE POSSIBILITY OF LONGER LIVED AND SIGNIFICANT TORNADOES. THE HIGHEST THREAT OF DAMAGING WINDS AND TORNADOES WILL BE OVER SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA INCLUDING BATON ROUGE METRO AREA. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR TONIGHT WITH UP TO TWO INCHES OF RAIN POSSIBLE. MARINE...ONSHORE FLOW IS EXPECTED TO INCREASE TO AROUND 20 KNOTS TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS...WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY MORNING...ESPECIALLY OVER EXTREME SOUTHEAST LOUISIANA AND THE MISSISSIPPI COAST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THUNDERSTORM ACTIVITY WILL DECREASE RAPIDLY WEDNESDAY AFTERNOON AS A HIGH PRESSURE BUILDS INTO THE AREA BRINGING COOLER AND DRIER AIRMASS. ADDITIONAL SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP SATURDAY AND AGAIN SUNDAY NIGHT THROUGH TUESDAY. MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY AS WINDS OF 20 TO 25 KNOTS PREVAIL IN THE WAKE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED THIS EVENING AND OVERNIGHT.
In the hours before
Local storm report, Nov 24, 2:00 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TORNADO LACOMBE 30.31N 89.93W
11/24/2004 ST. TAMMANY LA PUBLIC
TORNADO SPOTTED.
1240 AM TORNADO SLIDELL 30.28N 89.78W
11/24/2004 ST. TAMMANY LA LAW ENFORCEMENT
*** 4 INJ *** SLIDELL PD REPORTING 80-90 HOMES DAMAGED
WITH A FEW HOMES LIFTED FROM THEIR FOUNDATION IN BEL AIR
SUBDIVISION WITH INJURIES.
1240 AM TORNADO SLIDELL 30.28N 89.78W
11/24/2004 ST. TAMMANY LA LAW ENFORCEMENT
NUMEROUS PROPERTY DAMAGE REPORTS ALONG AIRPORT RD.
1240 AM TORNADO SLIDELL 30.28N 89.78W
11/24/2004 ST. TAMMANY LA LAW ENFORCEMENT
DAMAGE REPORTED AT CENTENNIAL PARK.
1240 AM TSTM WND GST SLIDELL 30.28N 89.78W
11/24/2004 ST. TAMMANY LA LAW ENFORCEMENT
70 MPH WIND GUST AT NWS SLIDELL.
&&
17The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 12:46 AM CST | Tornado Warning | LIX | Hancock, Pearl River | 44 min |
| Nov 24, 1:40 AM CST | Tornado Warning | LIX | Pearl River | 20 min |
| Nov 24, 2:00 AM CST | Tornado Warning | LIX | Walthall | 15 min |
| Nov 24, 2:01 AM CST | Severe Thunderstorm Warning | LIX | Wilkinson | 59 min |
| Nov 24, 2:26 AM CST | Tornado Warning | LIX | Walthall | 34 min |
| Nov 24, 2:32 AM CST | Severe Thunderstorm Warning | LIX | Amite | 58 min |
| Nov 24, 2:35 AM CST | Tornado Warning | LIX | Pearl River | 40 min |
| Nov 24, 3:33 AM CST | Tornado Warning | LIX | Pearl River | 27 min |
| Nov 24, 3:38 AM CST | Tornado Warning | LIX | Walthall | 37 min |
| Nov 24, 3:53 AM CST | Severe Thunderstorm Warning | LIX | Hancock | 37 min |
| Nov 24, 4:13 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 32 min |
| Nov 24, 4:19 AM CST | Tornado Warning | LIX | Hancock, Harrison | 26 min |
| Nov 24, 4:44 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 61 min |
| Nov 24, 4:44 AM CST | Tornado Warning | LIX | Harrison | 31 min |
| Nov 24, 4:47 AM CST | Severe Thunderstorm Warning | LIX | Hancock | 58 min |
| Nov 24, 5:10 AM CST | Tornado Warning | LIX | Hancock, Harrison | 50 min |
| Nov 24, 5:55 AM CST | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 50 min |
| Nov 24, 6:41 AM CST | Severe Thunderstorm Warning | LIX | Jackson | 49 min |
| Nov 23, 11:39 PM CST | Special Marine Warning | LIX | 36 min | |
| Nov 24, 12:12 AM CST | Special Marine Warning | LIX | 18 min | |
| Nov 24, 12:16 AM CST | Tornado Warning | LIX | Saint Tammany | 29 min |
| Nov 24, 12:30 AM CST | Special Marine Warning | LIX | 15 min | |
| Nov 24, 1:48 AM CST | Tornado Warning | LIX | Tangipahoa, Washington | 27 min |
| Nov 24, 2:04 AM CST | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 26 min |
| Nov 24, 2:10 AM CST | Tornado Warning | LIX | Saint James, Saint John the Baptist | 35 min |
| Nov 24, 2:19 AM CST | Special Marine Warning | LIX | 26 min | |
| Nov 24, 2:22 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, West Baton Rouge | 68 min |
| Nov 24, 2:48 AM CST | Special Marine Warning | LIX | 27 min | |
| Nov 24, 2:48 AM CST | Tornado Warning | LIX | Livingston | 27 min |
| Nov 24, 2:53 AM CST | Tornado Warning | LIX | Saint John the Baptist, Saint Tammany, Tangipahoa | 37 min |
| Nov 24, 3:17 AM CST | Severe Thunderstorm Warning | LIX | Livingston | 58 min |
| Nov 24, 3:23 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Assumption | 52 min |
| Nov 24, 3:24 AM CST | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 36 min |
| Nov 24, 3:40 AM CST | Tornado Warning | LIX | Ascension | 35 min |
| Nov 24, 3:41 AM CST | Special Marine Warning | LIX | 34 min | |
| Nov 24, 3:58 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Saint James, Saint John the Baptist, Terrebonne | 62 min |
| Nov 24, 4:00 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 24, 4:02 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 43 min |
| Nov 24, 4:06 AM CST | Tornado Warning | LIX | Jefferson, Saint Charles | 54 min |
| Nov 24, 4:17 AM CST | Tornado Warning | LIX | Saint Tammany | 58 min |
| Nov 24, 4:26 AM CST | Tornado Warning | LIX | Lafourche | 64 min |
| Nov 24, 4:27 AM CST | Tornado Warning | LIX | Jefferson, Orleans, Saint Bernard | 33 min |
| Nov 24, 4:32 AM CST | Special Marine Warning | LIX | 118 min | |
| Nov 24, 4:55 AM CST | Tornado Warning | LIX | Orleans, Saint Tammany | 65 min |
| Nov 24, 5:00 AM CST | Tornado Warning | LIX | Jefferson | 60 min |
| Nov 24, 5:04 AM CST | Tornado Warning | LIX | Plaquemines | 56 min |
| Nov 24, 5:11 AM CST | Severe Thunderstorm Warning | LIX | Saint Bernard | 64 min |
| Nov 24, 5:15 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 24, 5:29 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 24, 5:34 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche | 26 min |
| Nov 24, 6:03 AM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 57 min |
| Nov 24, 7:01 AM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 29 min |
| Nov 24, 7:15 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 24, 7:15 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 24, 9:00 AM CST | Special Marine Warning | LIX | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.